Like many of you, I'm relieved to find that others have experienced difficulties with Zoloft. I'm in the process of weaning off myself--I took 150 mg for the last 1.5 years (which seems like a whole lot compared to most of you--what was my doctor thinking?), during which time I gained about 15 lbs. The weight came on slowly around the same time I had started a new job, so I assumed it was the sitting or normal aging at first (I'm now 34). But usually my weight is fairly stable and I can change my eating when I need to lose a few pounds. But in the last year and a half, nothing has worked. I've just slowly been gaining about a pound a month and only connected the Zoloft dots recently.
Back in grad school I took Lexapro for 3 years, and gained 30 pounds on that. I switched to Wellbutrin for several years and that helped. In the fall of 2011 I lost a lot of weight without really trying and was feeling really happy. Then I got a new stressful job and a new equally stressful relationship, and the combination sent me into panic attacks again. When I saw a doctor finally, she switched me to Zoloft. At first it seemed like a miracle drug: I felt better instantly, no side effects. But over time I feel like the situations causing the anxiety resolved themselves (got comfortable in job, dumped the boyfriend) and I was left feeling oddly numb and unmotivated. I lost interest in everything, I was bummed about the weight gain, I had zero energy. I just didn't care about anything. I wasn't anxious, but I wasn't happy either. At a recent visit the doctor (who I didn't mention these feelings to) had suggested we try cutting my dosage in the future (I assume because it was so high). At the time I wasn't sure, but as I came to realize how terrible I felt, I decided to go ahead and taper down on my own rather than wait for the next appointment in 3 months. I started by going from 150 to 100. That first week I was a little off, the stress got to me a little but I was able to recognize why--it was a busy week at work--but I found that I was able to cope. I didn't have any pain, dizziness, or other physical problems many have reported. By the end of that first week, I was totally fine and have been since.
I noticed immediately (and so did my close friends) that I was more upbeat, animated, and happy than before. It honestly felt like I was recovering from being drugged--it was refreshing and exciting. Today (about a month or so later) I started by going down to 50 mg from 100 mg. I'm not worried about depression--my issue is generalized anxiety. So I'm mostly just watching to make sure I'm handling stress well and not experiencing any other setbacks. I've had some irregular sleep patterns (waking up a lot, vivid dreams I can recall after waking, night sweats) that I assume are due to weaning off zoloft, but nothing I can't handle. I've also experienced more jaw clenching, which is probably related to both the zoloft weaning and the adderall I take probably having a stronger effect. But I've found that yoga, massage, and stretching are sufficient to manage it.
Like many of you, I can't wait to get all the way off and see that hopefully the weight starts to go away. From what I've read, many of these drugs aren't known to cause weight gain because in the 8-12 week clinical trials, there's no gain. The weight comes on slowly over years, and often gets attributed to other things. I hope more people will find out about this and avoid waiting as long as I did to figure things out. Had I known this could possibly cause weight gain, I would have done things differently when it first started to happen (instead of blaming myself.) After going down this exact road with Lexapro once before, which apparently IS associated with weight gain, I made sure I told my doctor NO drugs that cause weight gain. Clearly doctors need to be updated on the long-term side effects of these drugs if they're still telling people they aren't associated with weight gain. I now see that odds are all drugs of this kind will have this effect on me. And I'm going to work hard to avoid taking them in the future if possible, or at very low doses if I must. I'm not anti-psychiatric drugs--at times they've been my saving grace--but it seems like there are definitely drawbacks which people should be given the information to consider for themselves.
Anyway, thanks for posting all your stories here. It's made me feel like I'm finally on the right track.
I am new here as well because I am in the process of recovering from Zoloft. I have read all the posts on this thread and realize that we males seem to be in the minority but I would still like to share my experiences with you and for any men that read this thread.
I am a 68 years old male, in good health, not overweight, married for 33 years to a wonderful woman 11 years younger than I. I was on 50mg of Zoloft once daily for 28 years. The drug absolutely helped me with depression, I would even say that it changed my life for the better and resigned myself to admit that when my doctor told me I would need it for the rest of my life, that I would. The first troublesome "side effect" started after about
5 years on it at age 45 with erectile dysfunction, non severe but noticeable to both of us. No problem...the little blue pill to the rescue. Although expensive, Viagra did exactly what it was advertised to do and I continued my life without further problems. Others did mention that I was much less "intense" than I used to be. Not very much bothered me and I even tended to be somewhat blasé about
most things in general.
a year ago I realized that I had completely lost all interest in sex. It sort of crept up on me and if the wife had not mentioned it I would not have thought about
it. My doctor decided that it was probably "depression", that the dose of Zoloft was very small and so doubled it to 100mg daily. So I took that dosage for a couple of months which did nothing to boost my libido. Not only that, but when we decided that the "use it or lose it" rule applied there was another unforeseen problem. It was impossible for me to reach orgasm. Everything else was fine thanks to Viagra, just no happy ending....period. It appears that doctors use Zoloft for an "off label" remedy for those of us suffering with premature ejaculation. Well that was enough for me to decide to rid myself of the drug.
I quit Zoloft cold turkey 6 weeks ago. Brain zaps, mood swings, scary thoughts, insomnia, irritability, sensitivity, depression, mania, euphoria, loss of energy, surges of energy etc., you name it and I went through it. Nothing too awful but definitely very unpleasant. All these withdrawal (I prefer the term normalizing) symptoms gradually reduced until today I only have a couple of troubling ones. Insomnia and irritability are the only problems left. If you even look at me wrong....watch out! Luckily I am retired so the only one around me is the poor wife who is taking all this in her stride and with great understanding. It also helps that my libido is back to a level not experienced since my early thirties and I no longer even need the little blue pill, but, as the wife says, it's not easy for her to be in the mood for sex when I am such a grump. Perhaps the irritability is because of lack of sleep. I can only manage about
3 hours of continuous sleep a night with the rest of the time just cat napping. It almost made me relent and go back on the stuff but I MUST be strong after all I went through in the beginning.
The bottom line to you all is do NOT give up, get off the stuff as soon as you can. Tapering off is a better way to go but that is a personal choice each of us should make but just do it any way that works for you.
I feel more alert
, my emotions more intense, my mind more clear and my outlook on life more positive since getting off Zoloft. I also don't know if the drug is completely out of my system or if the serotonin re uptake inhibitors have run their course. I guess I am saying I don't know if my brain chemistry is back to normal yet or whether there are still some hurdles to be overcome. I will post any updates as they are needed.
Good luck to you all.....